Important legal notice
   
Contact   |   Search   
Headlines Published on 18 June 2007

INTERNATIONAL STANDARDS
Title European scientists produce guidelines for acetylsalicylic acid hypersensitivity

Do you have a headache? Then you might want to reach for pain medication that contains acetylsalicylic acid (ASA), the drug commonly known as aspirin, in order to gain some relief. However, although it is such a common form of medication, few realise that in some individuals it can cause a serious reaction. For this reason, European scientists have called for a more systematic diagnosis of ASA hypersensitivity, publishing new guidelines on how to diagnose the condition.

ASA is so common side effects are often overlooked.  © Matt+
ASA is so common that side effects are often overlooked.
A position paper by a team of European scientists from the Global Allergy and Asthma European Network (GA²LEN) has recently been published on the Allergy Journal website. The guidelines were drawn up for health professionals and propose detailed protocols for challenge tests. The tests may be by the oral, bronchial or nasal route. The paper is approved by the European Academy of Allergology and Clinical Immunology (EAACI) and GA²LEN partners.

Prof. Szczeklik, the main author of the paper, states ‘This position paper will enable physicians to proceed with diagnosis.’ A large number of non-steroidal, anti-inflammatory drugs for common complaints, such as headaches, are unsuitable for patients suffering from hypersensitivity. ‘A proper diagnosis will have a real benefit for them as they will be directed by their doctors to alternative medication that are completely safe to take, without any side-effects.’

The majority of people can tolerate ASA without any problems. For some, however, ASA and other non-steroidal anti-inflammatory (NSAIDS) drugs can trigger allergy-like asthma, sinusitis or urticaria. The reaction by a sufferer can be as violent and life-threatening as an asthma attack and anaphylaxis. Therefore, establishing a diagnosis of ASA hypersensitivity is of the utmost importance.

Hypersensitivity to ASA has been known since the early 20th century and nowadays it is considered to be one of the most common adverse reactions to a medicinal product. There is a problem, however, in that it remains largely under-diagnosed.

The only way to identify ASA sensitivity is by taking a challenge test. This involves the patient being administered small doses of ASA. These are regularly increased, under the direct supervision of a doctor experienced in carrying out such procedures, and within a clinical environment. Furthermore, emergency resuscitation equipment should be on hand and the patient should be in a stable condition.

The patient may be considered to be hypersensitive if their lung function is depressed by more than 20%. Symptoms of ASA hypersensitivity include tightness of the chest and wheezing and nasal congestion. Other reactions include redness of the skin of the upper thorax and face, nausea, stomach cramps, etc. It has been estimated that at least 0.5% of the general population is known to suffer from ASA sensitivity; however, this figure rises for asthmatics, who are especially likely to be affected. According to a recent study, about 20% of asthmatic adults are hypersensitive to ASA.







More information:

  • Allergy Journal
  • Global Allergy and Asthma European Network







  •   >> TODAY'S NEWS    
     
      >> ALL HEADLINES